i need to know if we correctly dispensed insulin this morning was told to give six units last night we did… then six today he thinks doc told him to dial pen to twelve because six had already been used, i only dialed to six again was this incorrect should i have dialed to twelve? to dispense another six units true or false? does the pen not start all over again once you use it? please help i was unable to go with him yesterday when he abtained these!
Yes, the pen is supposed to go back to a zero state and you dial your prescribed dose each time. In this case, you would dial 6 each time. The numbers are the units of insulin for each injection so you are correct. However, you need to usually prime your pen first by dialing to 1 or 2units( for Lantus) and push the button until you see a drop of insulin…then dial your 6 units and inject, then slowly push the button and hold for 10 sec. You should notice it move and when you remove the pen you will notice it is back to 0… 6 units 2x’s per day should be a total of 12 …What type of pen is it? You may be able to go on the website to get the specific instructions on how to use it. Just to be safe, you should call the doctor so you know for sure what the dosing instructions are.
Hi Bobbie -
Guys, Bobbie is a sweet young gal that works two cubicals down from me - her fiancée, age 25, has rapidly (months) developed diabetes. His numbers during the two hour test hit 700 something and his A1c is 14% (I was surprised that they didn’t admit him right then!!) His name is Mike and he started yesterday on insulin, his numbers still ran very high over 300 and into the 400s after eating. She is tring to wrap her head around all this and get his numbers down.
Any help you can give these two to get through the begining week will be so helpful. The poor guy is hungry all the time and they are afraid of what he can and can’t eat becuse his numbers are so high. The situation is taxing my knowledge and I am very concerned.
Bobbie, hope you don’t mind my adding a little back story - love you & want this to get under control as soon as possible. You will find this forum very helpful - full of very kind people -
i am not sure what type of pen this is, i do not have it with me, however, thank you for that he was just concerned that he needed to add six every time.
of course i do not mind thank you for your input i appriciate it, and i am very scared for him, so any help i can get i am greatful for!!! love you back!!!
all i can say is DITTO what kristy said.
The first few weeks/months were the hardest for me and I’m still trying to get it figured out. It is important to see a Certified Diabetes Educator and an Endocrinologist to help you get the insulin to carb ratio figured out and start counting carbs. What types of insulin is he taking? Long acting and fast acting? It sounds like he is only on a long acting basal insulin such as Lantus or Levemir and in order to get his numbers down he may need a fast acting insulin to take with meals… For instance I take Humalog with meals at a ratio of 1 unit for every 12 grams of carbs I eat. I also take 12units of Lantus at night. It took about 4 months to get the ratio correct but it seems to be working for me now. Since you’re coming into a weekend, maybe you should call the Doctor today because those after meal #'s are quite high and I don’t think just a basal insulin would be enough. His hunger is probably because his BG is so high… So at this point just try to eat fewer carbs and more protien, that may help keep the numbers lower after meals until you get better instructions from the doctor. That’s just my opinion though. I’m surprised, they usually give you all kinds of books that the pharma companies put out to help get you started on understanding insulin, food/carbs/labels etc.
Kristy is right. There is no need to add doses together. However, make sure you’re at zero when you start (read my summary of the BD below). Here are a couple more tips/bits of information, assuming you’re using a disposable pre-filled pen (which is most likely).
If the pen is white with a gray button at the end, it’s made by BD (probably Humalog). When you push the button in, you’ll probably (but not certainly) hear a ‘click’ as the insulin is delivered. Hold the button in for a few seconds, as it takes time for the insulin to release. You’ll then see a dot in the window, but you’ll manually have to spin the adjustment back to zero before using it again. Make sure you pull the end out (so you see the number) before dialing up your next prime/dose. You can go to their website to see a “tutorial” on how to use it.
If the pen is blue with an orange button, it’s a Novolog FlexPen. (click here for their tutorial). On this one, you don’t pull the adjustment knob out at all. As you dial the dose, you’ll see the knob come out by the appropriate amount, and when you inject it, you’ll see the number in the window go back to zero as the insulin is injected. It feels a little lighter, and in my opinion cheaper, than the BD, but it’s also a bit more reassuring since there aren’t as many hidden parts.
Priming is important! I never understood it, though, until I started pumping. Basically, every time you put a new needle on, that needle is filled with air. You need to fill the needle with insulin to make sure you get the right dose. “Priming”, or injecting 1 or 2 units into the air, pushes the air out and fills the needle. It can also get rid of some air bubbles that may have appeared.
Oh— one more thing. If his blood sugars are high, especially before becoming comfortable with the pen, have your fiancee check his ketones, or as the more experienced diabetics say, “pee on a stick”. Ketostix are the most popular product, though there are generics out there now too. If it turns bright purple, then he likely has NO insulin in his body. Call your doctor immediately; this can lead to Diabetic Ketoacidosis (DKA), which I’ve never had, but I understand it can be really bad. When starting any new insulin delivery system (syringes, insulin pen, pump) it’s a good idea to check this frequently to make sure you’re using it right.
Good luck with everything! Please ask for help when you need it. I hope we were able to provide some valuable info.